Iowa, 2007

Winter Storm and Winter Weather in Iowa, December 1, 2007

December 1, 2007 · NWS FSD · 11 events in 11 counties and zones

Snow developed quickly over northwest Iowa on the early morning of December 1st, and changed to freezing rain from the south during the morning and early afternoon. Significant icing was reported after a few inches of snow accumulation.

Where it happened

Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

Snow developed quickly over northwest Iowa on the early morning of December 1st, and changed to freezing rain from the south during the morning and early afternoon. Significant icing was reported after a few inches of snow accumulation. The precipitaion changed to light rain over part of the area during the afternoon.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Dec 1, 3:45 AM CST, 15 minutes earlier.

Area forecast discussion, Dec 1, 3:45 AM CST, 15 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
345 AM CST SAT DEC 1 2007

.DISCUSSION...
DEFINATELY A MESSY FORECAST FOR TODAY. PRECIP IS RAPIDLY DEVELOPING
ACRS NEB ATTM AND LIFTING NEWD TOWARDS CWA. VERY UNSTABLE AIR WITH
STG LIFT WL PUSH NEWD INTO CWA THIS MORN. LOW LEVELS QUITE COLD AND
FEEL PRECIP WL START AS SNOW...BUT AS STG WAA KICKS IN...ESPEC SERN
CWA...PRECIP SHUD CHANGE TO FREEZING RAIN AND SLEET. GFS SEEMS TO
HAVE A BETTER HANDLE ON THIS STORM SO FOLLOWED MORE CLOSELY. STG
INSTABIL ACRS CWA SHUD BE MID MORN TO LATE AFTN AS STG H85 FNTGEL
LIFTS NWD TO NR I90 BY EARLY AFTN. H80 EPV WUD SUGGEST NICE BAND
MOD TO HVY SNOW SETTING UP JUST N OF I90 IN THE AFTN WITH BEST AREA
ACRS SW MN. SO WL GO WITH HEAVIEST SNOW ACRS SW MN INTO ECNTRL SD
TODAY INTO EVE WHERE 6 TO 10 INCHES LIKELY. FURTHER S INTO NW IA AND
SERN SD...CUD SEE A PROLONGED PD OF ZR IN THE AFTN WITH ICE ACCUM OF
0.25-0.50 INCH AS STG WAA CHANGES PRECIP OVER. ONE PSBL PBLM IS THAT
IF WDSPRD CONVECTIVE SNOW DEVELOPS...MAY BE HARD TO CHANGE OVER TO
ZR FM FSD TO JACKSON MN ALONG I90. IF THIS OCCURS THEN HEAVIER SNOWS
COUD FALL IN THESE AREAS. FURTHER WEST...MORE GENERAL AREA OF SNOW
WL SPREAD IN FM WRN NEB/SW SD. NOT AS STRONG OF LIFT BUT SINCE MOST
OF THE PRECIP WL BE SNOW...WL LIKELY ACCUM 3 TO 7 INCHES. HAVE
DECIDED TO ADD HON AND MHE TO WARN AS 5 TO 6 INCHES LIKELY THRU
EARLY EVE AND IS FIRST STORM OF SEASON.

SYS SHUD PULL OUT FAIRLY QUICKLY THIS EVE...BUT BOTH EPV AND H6-H5
THETA E LAPSE RATE POINTS TO SOME PRECIP HANGING ON IN A BAND FM SW
MN INTO PARTS OF SE/ECNTRL SD AND FAR NW IA. SO WL GO WITH HIGH POPS
INTO THE EVEN ACRS THESE AREAS WITH PRECIP TAPERING OFF ELSEWHERE.

DONT EXPECT TEMPS TO CLIMB MUCH WRN CWA...AND IN FACT WL PBLY HAVE
EARLY HIGHS FOLLOWED BY FALLING TEMPS. TEMPS SHUD CLIMB A FEW DEG
ABOVE 32 FM SUX TO SLB BY MID TO LATE AFTN WITH PSBLTY OF ZR
CHANGING TO R. SO ICING MAY NOT BE AS BAD THERE BY LATE AFTN.

SUN SHUD BE A COLD DAY WITH GUSTY NW WNDS. A FEW SW- CUD PERSIST IN
THE MORN. OTHERWISE SOME CLEARING FM WEST TO EAST IN THE AFTN.

DID NOT MAKE A WHOLE LOT OF CHANGES AFTER MON WITH SOME MODERATION
IN TEMPS MON ANBD TUES. HOWVR...SNOW AND ICE COVER WL DEF KEEPS
TEMPS BLO MEX GUID TEMPS. COLDER AIR PUSHES BACK INTO CWA ON WED
BEHIND CLIPPER TUES/TUES NITE. LOOKS LIKE A CLIPPER PATTERN SETTING
UP FM WED ON.

&&

.AVIATION...
WEATHER CONDITIONS WILL RAPIDLY DETERIORATE AT ALL LOCAL TAF SITES
THIS MORNING. WIDESPREAD SNOW AND FREEZING RAIN WILL MAKE FOR LOW
CEILINGS AND REDUCED VISIBILITIES. HEAVY SNOW IS LIKELY AT TIMES
REDUCING VISIBILITIES TO LESS THAN 1/4 MILE. FREEZING RAIN IS MAINLY
EXPECTED SOUTH OF I90 AND EAST OF I29 LATE THIS MORNING INTO THE
AFTERNOON. LOW PRESSURE WILL MOVE ACROSS NEBRASKA THIS AFTERNOON AND
IOWA OVERNIGHT...WITH WIDESPREAD PRECIPITATION ENDING
OVERNIGHT...HOWEVER CEILINGS WILL REMAIN IFR TO LIFR.

.FSD WATCHES/WARNINGS/ADVISORIES...
IA...WINTER STORM WARNING UNTIL 9 PM CST THIS EVENING FOR IAZ001>003-
     012>014.

     WINTER STORM WARNING UNTIL 6 PM CST THIS AFTERNOON FOR
     IAZ020>022-031-032.

MN...WINTER STORM WARNING UNTIL 9 PM CST THIS EVENING FOR MNZ089-090-
     098.

     WINTER STORM WARNING UNTIL MIDNIGHT CST TONIGHT FOR MNZ071-072-
     080-081-097.

NE...WINTER STORM WARNING UNTIL 6 PM CST THIS AFTERNOON FOR NEZ013-
     014.

SD...WINTER STORM WARNING UNTIL 9 PM CST THIS EVENING FOR SDZ038-053-
     059>062-065>067.

     WINTER STORM WARNING UNTIL 6 PM CST THIS AFTERNOON FOR
     SDZ068>071.

     SNOW ADVISORY UNTIL 6 PM CST THIS AFTERNOON FOR SDZ050-052-057-
     058-063-064.

     WINTER STORM WARNING UNTIL MIDNIGHT CST TONIGHT FOR SDZ039-040-
     054>056.

&&

LIEBL
Hazardous weather outlook, Nov 30, 8:29 PM CST, 7 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
829 PM CST FRI NOV 30 2007

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-011200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
829 PM CST FRI NOV 30 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

WINTER WEATHER...
SNOW WILL BEGIN TO DEVELOP OVER NORTHERN NEBRASKA LATE TONIGHT
AND COULD SHIFT NORTH OF THE MISSOURI RIVER SHORTLY BEFORE
SUNRISE. SNOW TOTALS THROUGH 700 AM CST SHOULD BE LESS THAN 2
INCHES.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SNOW WILL MOVE FROM NEAR THE MISSOURI RIVER AROUND SUNRISE INTO
SOUTHWEST MINNESOTA BY LATE MORNING. AS THIS SNOW SHIFTS
NORTH...WARMER AIR WILL MOVE IN ALOFT...CHANGING THE SNOW TO
SLEET AND POSSIBLY FREEZING RAIN. THIS IS MOST LIKELY ALONG AND
SOUTH OF INTERSTATE 90...AND ESPECIALLY AFTER 1100 AM CST. SOME
LOCATIONS COULD SEE AROUND A QUARTER OF AN INCH OF FREEZING RAIN
AS WELL AS AN INCH OR TWO OF SLEET AND 2 TO 4 INCHES OF SNOW.
NORTH OF INTERSTATE 90 WILL SEE THE BEST CHANCE FOR MAINLY
SNOW...WHERE SNOWFALL TOTAL SHOULD RANGE FROM ABOUT 6 TO 10
INCHES...WITH THE HIGHEST AMOUNTS FROM MARSHALL TO PIPESTONE TO
BROOKINGS AND DE SMET.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

08

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 winter storm, 3 winter weather. Local standard time, as filed.

Winter Storm, Plymouth

When
December 1, 4:00 AM CST to 1:00 PM CST
Where
Plymouth forecast zone
Reported by
Trained Spotter
Coordinates
42.738, -96.214 (the zone’s center; the record gives no point)

Snowfall of 1 to 2 inches was followed by freezing rain and sleet, resulting in up to a quarter inch of icing. The winter precipitation caused icy roads and led to several accidents. The precipitation changed to light rain during the afternoon.

Winter Storm, Cherokee

When
December 1, 4:00 AM CST to 1:00 PM CST
Where
Cherokee forecast zone
Reported by
Trained Spotter
Coordinates
42.736, -95.624 (the zone’s center; the record gives no point)

Snowfall of 1 to 2 inches was followed by freezing rain and sleet, resulting in up to a quarter inch of icing. The winter precipitation caused icy roads and led to several accidents. The precipitation changed to light rain during the afternoon.

Winter Storm, Buena Vista

When
December 1, 4:00 AM CST to 1:00 PM CST
Where
Buena Vista forecast zone
Reported by
Trained Spotter
Coordinates
42.736, -95.151 (the zone’s center; the record gives no point)

Snowfall of 1 to 2 inches was followed by freezing rain and sleet, resulting in up to a quarter inch of icing. The winter precipitation caused icy roads and led to several accidents. The precipitation changed to light rain during the afternoon.

Winter Storm, Woodbury

When
December 1, 4:00 AM CST to 12:00 PM CST
Where
Woodbury forecast zone
Reported by
Trained Spotter
Coordinates
42.390, -96.045 (the zone’s center; the record gives no point)

Freezing rain produced icing of up to a quarter inch after a period of snowfall of around an inch. The icing led to several accidents. The precipitation changed to light rain during the afternoon.

Winter Storm, Ida

When
December 1, 4:00 AM CST to 12:00 PM CST
Where
Ida forecast zone
Reported by
Trained Spotter
Coordinates
42.387, -95.513 (the zone’s center; the record gives no point)

Freezing rain produced icing of up to a quarter inch after a period of snowfall of around an inch. The icing led to several accidents. The precipitation changed to light rain during the afternoon.

Winter Storm, Lyon

When
December 1, 4:30 AM CST to 3:00 PM CST
Where
Lyon forecast zone
Reported by
Trained Spotter
Coordinates
43.381, -96.210 (the zone’s center; the record gives no point)

Snowfall of 2 to 4 inches was followed by freezing rain and sleet, resulting in one to two tenths of an inch of icing after the snowfall. The winter precipitation caused icy roads and led to several accidents.

Winter Storm, Sioux

When
December 1, 4:30 AM CST to 2:00 PM CST
Where
Sioux forecast zone
Reported by
Trained Spotter
Coordinates
43.083, -96.178 (the zone’s center; the record gives no point)

Snowfall of 1 to 3 inches was followed by freezing rain and sleet, resulting in up to a quarter inch of icing. The winter precipitation caused icy roads and led to several accidents.

Winter Storm, O'Brien

When
December 1, 4:30 AM CST to 2:00 PM CST
Where
O'Brien forecast zone
Reported by
Trained Spotter
Coordinates
43.084, -95.625 (the zone’s center; the record gives no point)

Snowfall of 1 to 3 inches was followed by freezing rain and sleet, resulting in up to a quarter inch of icing. The winter precipitation caused icy roads and led to several accidents.

Winter Weather, Osceola

When
December 1, 4:30 AM CST to 4:00 PM CST
Where
Osceola forecast zone
Reported by
Law Enforcement
Coordinates
43.379, -95.624 (the zone’s center; the record gives no point)

Snow accumulated 2 to 4 inches before changing to freezing rain, resulting in light icing. The winter precipitation caused slippery travel conditions and contributed to several vehicle accidents.

Winter Weather, Dickinson

When
December 1, 4:30 AM CST to 4:00 PM CST
Where
Dickinson forecast zone
Reported by
Law Enforcement
Coordinates
43.378, -95.151 (the zone’s center; the record gives no point)

Snow accumulated 2 to 4 inches before changing to freezing rain, resulting in light icing. The winter precipitation caused slippery travel conditions and contributed to several vehicle accidents.

Winter Weather, Clay

When
December 1, 4:30 AM CST to 3:00 PM CST
Where
Clay forecast zone
Reported by
Broadcast Media
Coordinates
43.083, -95.151 (the zone’s center; the record gives no point)

Snow accumulated 2 to 4 inches before changing to freezing rain, resulting in light icing. The winter precipitation caused slippery travel conditions and contributed to several vehicle accidents.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2007Every state in 2007This day in weather historyWarnings in Iowa, December 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 68803, 68804, 68805, 68806, 68807, 68799, 68801, 68802, 70476, 70478, 70479.